Beware: That fruit juice you're drinking can gang up with your morning mediations. It can cause a chemical reaction that you and your doctor were not counting on, and that reaction can be unpredictable and dangerous.
The food you eat while taking certain medications can affect the way your body uses those medicines. Some foods can lower the amount of a drug that your body absorbs, making it less effective. Other foods may interfere with your body's process of breaking down and using medications. This can cause drug levels to be dangerously high.
Older adults often take more than one medication at a time, so the risk of drug reactions increases with age.
Some common examples of how certain foods can affect the way your body uses medicine are listed below:
Many medicines are affected by grapefruit or grapefruit juice. A chemical in the fruit can cause medication to build up in the body. It is not known exactly how much grapefruit causes this affect, but many pharmacists recommend you simply avoid this fruit if you take the following medications.
- Some cholesterol-lowering drugs called statins, including: atorvastatin (Lipitor), simvastatin (Zocor) and lovastatin (Mevacor)
- Some drugs given for high blood pressure, irregular heartbeat and other heart conditions, including: felodipine (Plendil), nifedipine (Procardia), nimodipine (Nimotop), nisoldipine (Sular), amiordarone (Cordarone) and disopyramide (Norpace)
- Some immunosuppressive medications. including: cyclosporine (Sandimmune, Neoral), tacrolimus (Prograf)
- A medication for HIV, saquinavir (Fortovase)
Bottom line: If you take any prescription medications, ask your pharmacist if it is safe to enjoy grapefruit. If you don't want to give it up, ask your doctor if there are any alternatives for the any medications that interact.
Milk, yogurt and other dairy products
Some antibiotics, especially some used for skin infections or acne, should not be mixed with milk or milk products. These drugs include tetracycline and doxycycline. Eating milk or milk products with these antibiotics can lower their effectiveness.
Bottom line: Don't take tetracycline or doxycycline one hour before or two hours after consuming milk or milk products. Also, ask your pharmacist about over-the-counter medications that can decrease the effectiveness of these drugs.
Leafy greens and other foods high in vitamin K
Vitamin K plays a role in the complex process of blood clotting. Because of this, it's important to watch how much vitamin K you get in your diet when you are taking the blood thinner warfarin (Coumadin). Some foods with lots of vitamin K include spinach and other leafy greens, kale, collards and parsley. But don't stop eating these foods altogether. It's best to maintain a consistent intake of vitamin K in your diet.
Bottom line: The goal is to try to take in about the same amount of vitamin K every day. If you change your eating patterns, you may need a medication adjustment, so always check with your doctor about the right foods for you.
Coffee, colas, tea, energy drinks and other foods with caffeine
Caffeine is a stimulant. That means it causes your heart to beat faster and makes you more alert. Certain asthma medications also have stimulant affects. These medications include:
- Albuterol (AccuNeb, Proventil, Ventolin, ProAir)
- Theophylline (Theo-24, Uniphyl, Slo-Phyllin, Bronkodyl)
Bottom line: Limit or cut out caffeine when you are taking these medications. This will help you avoid nausea, vomiting and abnormal heartbeat and other symptoms of too many stimulants.
Bananas and other potassium-rich foods
Foods high in potassium are almost always good for you. They include bananas, oranges and many green leafy vegetables. People who take certain types of water pills, also called diuretics, are encouraged to eat plenty of them. These diuretics include:
- Chlorothiazide (Diuril)
- Bumetanide (Bumex)
- Ethacrynic acid (Edecrin)
- Furosemide (Lasix)
But some other medicines, including some diuretics that are used to treat high blood pressure or heart failure, can cause potassium overload. Depending on your potassium levels, your doctor may ask you to limit your intake of potassium-rich foods when you take them. These medications include:
- Eplerenone (Inspra)
- Spironolactone (Aldactone)
- Triamterene (Dyrenium), which is also found in Dyazide, and Maxzide
Bottom line: If you take a water pill, ask your pharmacist about potassium.
The final bottom line
Many foods interact with medications, both prescription and over-the-counter. To cut your risk for interactions:
- Be sure to read the prescription label on every container.
- Talk to your doctor and pharmacist about everything you're taking, including supplements.
Visit the Drug Guide to find out more about the mediations you're taking. Our drug guide has an interaction calculator and can tell you about potential side effects.
Created on 04/14/2009
Updated on 06/08/2012
- United States Food and Drug Administration. Drug interactions: what you should know.
- United States Food and Drug Administration. Avoid food and drug interactions.
- Ohio State University Extension. Adverse drug-drug and food-drug medication interactions.
- National Institute on Aging. Taking medicines.